Alert archive / North Dakota / Wind Advisories in 2026

Wind Advisory 3, NWS Bismarck, ND

January 20, 20264 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 20, 2026, 12:41 PM MST for 4 counties in North Dakota. It took effect at Jan 21, 2026, 2:00 AM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2026, 12:41 PM MST (19:41 UTC)
In effect from
Jan 21, 2026, 2:00 AM MST
Expired
Jan 21, 2026, 5:00 PM MST
In force
15 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2026-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2026-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS73 KBIS 201941
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
141 PM CST Tue Jan 20 2026

NDZ040-041-043-044-210345-
/O.NEW.KBIS.WI.Y.0003.260121T0900Z-260122T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, Mott, and New
England
1241 PM MST Tue Jan 20 2026

...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph
  expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...From 2 AM to 5 PM MST Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Gusty northwest winds will also lead to areas
  of blowing snow and periods of reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-210345-
/O.NEW.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Minot, Drake, Strasburg, Powers Lake, New
Town, Lamoure, Parshall, Stanley, Tappen, Dunseith, Towner, Lignite,
Jamestown, Gackle, Underwood, Williston, Mohall, Mcclusky, Rugby,
Bismarck, Ashley, Wishek, Napoleon, Rolla, Shell Valley, Steele,
Rolette, Wilton, Carrington, Crosby, Garrison,
Turtle Lake, Ellendale, Sherwood, St. John, Edgeley, Goodrich,
Columbus, Linton, Bottineau, Kulm, Fessenden, Velva, Washburn, Oakes,
Portal, Harvey, Bowbells, and Glenburn
141 PM CST Tue Jan 20 2026

...EXTREME COLD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH SUNDAY
MORNING...

* WHAT...Life threatening wind chills as low as 55 below zero
  possible.

* WHERE...Portions of northern and central North Dakota, including
  the James River Valley.

* WHEN...From Thursday morning through Sunday morning.

* IMPACTS...The life threatening wind chills as low as 55 below zero
  could cause frostbite on exposed skin in as little as 5 minutes.
  Hypothermia could develop shortly thereafter.

* ADDITIONAL DETAILS...The coldest period during this long duration
  event is expected Thursday night through Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you must
be outside, be sure to cover all exposed skin.

&&

$$

Jones
5 follow-up statements
594 
WWUS73 KBIS 210044
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
644 PM CST Tue Jan 20 2026

NDZ040-041-043-044-210845-
/O.CON.KBIS.WI.Y.0003.260121T0900Z-260122T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Mott, Hettinger, Bowman, New England, and
Marmarth
544 PM MST Tue Jan 20 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph
  expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...From 2 AM to 5 PM MST Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Gusty northwest winds will also lead to areas
  of blowing snow and periods of reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-210845-
/O.CON.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Powers Lake, Mohall, Crosby, Velva, Towner,
Portal, Parshall, Oakes, Mcclusky, Edgeley, Garrison, Turtle Lake,
Fessenden, Napoleon, Shell Valley, Underwood, Gackle, Wishek,
Glenburn, Washburn, Harvey, Bottineau, Lamoure,
Bowbells, Goodrich, Ashley, Lignite, Bismarck, Kulm, St. John,
New Town, Rolette, Minot, Steele, Sherwood, Williston, Drake, Tappen,
Wilton, Carrington, Dunseith, Columbus, Jamestown, Ellendale, Rolla,
Stanley, Rugby, Linton, and Strasburg
644 PM CST Tue Jan 20 2026

...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
SUNDAY MORNING...

* WHAT...Life threatening wind chills as low as 55 below zero
  possible.

* WHERE...Portions of northern and central North Dakota, including
  the James River Valley.

* WHEN...From Thursday morning through Sunday morning.

* IMPACTS...The life threatening wind chills as low as 55 below zero
  will cause frostbite on exposed skin in as little as 5 minutes.
  Hypothermia could develop shortly thereafter.

* ADDITIONAL DETAILS...The coldest period during this long duration
  event is expected Thursday night through Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you must
be outside, be sure to cover all exposed skin.

&&

$$

Heinert
370 
WWUS73 KBIS 210752
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
152 AM CST Wed Jan 21 2026

NDZ040-041-043-044-211600-
/O.EXB.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/
/O.CON.KBIS.WI.Y.0003.260121T0900Z-260122T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Hettinger, and
Bowman
1252 AM MST Wed Jan 21 2026

...EXTREME COLD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...For the Wind Advisory, northwest winds around 30 to 40 mph
  with gusts up to 55 mph expected. For the Extreme Cold Watch,
  dangerously cold wind chills as low as 45 below zero possible.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...For the Wind Advisory, until 5 PM MST this afternoon. For
  the Extreme Cold Watch, from Thursday evening through Friday
  morning.

* IMPACTS...Objects left unsecured outside will be blown around
  today. The dangerously cold wind chills Thursday evening through
  Friday morning could cause frostbite on exposed skin in as little
  as 10 minutes.

* ADDITIONAL DETAILS...A period of light snow will accompany the
  strong winds this morning, which could cause blowing snow with
  significant visibility reductions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Dress in layers including a hat, face mask, and gloves if you must go
outside.

&&

$$

NDZ017>020-031>034-042-045-211600-
/O.EXB.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Grant-Sioux-
Including the cities of Killdeer, Watford City, Elgin, Mandan, Beach,
Dickinson, Medora, Carson, Halliday, Selfridge, Fort Yates, Center,
New Leipzig, Solen, Beulah, and Hazen
152 AM CST Wed Jan 21 2026 /1252 AM MST Wed Jan 21 2026/

...EXTREME COLD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

* WHAT...Dangerously cold wind chills as low as 45 below zero
  possible.

* WHERE...Portions of western and south central North Dakota.

* WHEN...From Thursday evening through Friday morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite on
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must go
outside.

&&

$$

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-211600-
/O.CON.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Harvey, Turtle Lake, Wishek, Mohall, Portal,
Steele, Parshall, Linton, Edgeley, Sherwood, New Town,
Kulm, Minot, Williston, Towner, Columbus, Rolla, Crosby, St.
John, Bismarck, Bottineau, Fessenden, Jamestown, Garrison, Stanley,
Gackle, Strasburg, Velva, Powers Lake, Bowbells, Rugby, Washburn,
Tappen, Oakes, Drake, Dunseith, Lamoure, Lignite, Ashley, Mcclusky,
Shell Valley, Underwood, Glenburn, Wilton, Napoleon, Ellendale,
Rolette, Goodrich, and Carrington
152 AM CST Wed Jan 21 2026

...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
SUNDAY MORNING...

* WHAT...Life-threatening wind chills as low as 55 below zero
  possible.

* WHERE...Portions of northern and central North Dakota, including
  the James River Valley.

* WHEN...From Thursday morning through Sunday morning.

* IMPACTS...The life-threatening wind chills could cause frostbite on
  exposed skin in as little as 5 minutes. Hypothermia could develop
  shortly thereafter.

* ADDITIONAL DETAILS...The coldest period during this long-duration
  event is expected Thursday evening through Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you must
be outside, be sure to cover all exposed skin.

&&

$$

Hollan
425 
WWUS73 KBIS 211256
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
656 AM CST Wed Jan 21 2026

NDZ040-041-043-044-212100-
/O.CON.KBIS.WI.Y.0003.000000T0000Z-260122T0000Z/
/O.CON.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Hettinger, and
Bowman
556 AM MST Wed Jan 21 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

* WHAT...For the Wind Advisory, northwest winds around 30 to 40 mph
  with gusts up to 55 mph. For the Extreme Cold Watch, dangerously
  cold wind chills as low as 45 below zero possible.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...For the Wind Advisory, until 5 PM MST this afternoon. For
  the Extreme Cold Watch, from Thursday evening through Friday
  morning.

* IMPACTS...Objects left unsecured outside will be blown around
  today. The dangerously cold wind chills Thursday evening through
  Friday morning could cause frostbite on exposed skin in as little
  as 10 minutes.

* ADDITIONAL DETAILS...Scattered snow showers and areas of blowing
  snow could significantly reduce visibility this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Dress in layers including a hat, face mask, and gloves if you must go
outside.

&&

$$

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-212100-
/O.CON.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Harvey, Turtle Lake, Wishek, Mohall, Portal,
Steele, Parshall, Linton, Edgeley, Sherwood, New Town,
Kulm, Minot, Williston, Towner, Columbus, Rolla, Crosby, St.
John, Bismarck, Bottineau, Fessenden, Jamestown, Garrison, Stanley,
Gackle, Strasburg, Velva, Powers Lake, Bowbells, Rugby, Washburn,
Tappen, Oakes, Drake, Dunseith, Lamoure, Lignite, Ashley, Mcclusky,
Shell Valley, Underwood, Glenburn, Wilton, Napoleon, Ellendale,
Rolette, Goodrich, and Carrington
656 AM CST Wed Jan 21 2026

...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
SUNDAY MORNING...

* WHAT...Life-threatening wind chills as low as 55 below zero
  possible.

* WHERE...Portions of northern and central North Dakota, including
  the James River Valley.

* WHEN...From Thursday morning through Sunday morning.

* IMPACTS...The life-threatening wind chills could cause frostbite on
  exposed skin in as little as 5 minutes. Hypothermia could develop
  shortly thereafter.

* ADDITIONAL DETAILS...The coldest period during this long-duration
  event is expected Thursday evening through Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you must
be outside, be sure to cover all exposed skin.

&&

$$

NDZ017>020-031>034-042-045-212100-
/O.CON.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Grant-Sioux-
Including the cities of Killdeer, Watford City, Elgin, Mandan, Beach,
Dickinson, Medora, Carson, Halliday, Selfridge, Fort Yates, Center,
New Leipzig, Solen, Beulah, and Hazen
656 AM CST Wed Jan 21 2026 /556 AM MST Wed Jan 21 2026/

...EXTREME COLD WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

* WHAT...Dangerously cold wind chills as low as 45 below zero
  possible.

* WHERE...Portions of western and south central North Dakota.

* WHEN...From Thursday evening through Friday morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite on
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must go
outside.

&&

$$

Hollan
589 
WWUS73 KBIS 212022
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
222 PM CST Wed Jan 21 2026

NDZ040-041-043-044-220500-
/O.UPG.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/
/O.NEW.KBIS.EC.W.0001.260123T0000Z-260123T1800Z/
/O.CON.KBIS.WI.Y.0003.000000T0000Z-260122T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Mott, Hettinger, Bowman, Marmarth, and New
England
122 PM MST Wed Jan 21 2026

...EXTREME COLD WARNING IN EFFECT FROM 5 PM THURSDAY TO 11 AM MST
FRIDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with
  gusts up to 50 mph. For the Extreme Cold Warning, dangerously cold
  wind chills as low as 45 below expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...For the Wind Advisory, until 5 PM MST this afternoon. For
  the Extreme Cold Warning, from 5 PM Thursday to 11 AM MST Friday.

* IMPACTS...Things left unsecured outside will be blown around. The
  dangerously cold wind chills as low as 45 below zero could cause
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Dress in layers including a hat, face mask, and gloves if you must go
outside.

&&

$$

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-220500-
/O.UPG.KBIS.EC.A.0001.260122T1200Z-260125T1800Z/
/O.NEW.KBIS.EC.W.0001.260122T1200Z-260125T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Drake, Crosby, Portal, St. John, Shell
Valley, Sherwood, Strasburg, Carrington, Garrison, Rolla, Velva,
Tappen, Columbus, Napoleon, Bottineau, Fessenden, Ashley, Bowbells,
Rugby, New Town, Linton, Parshall, Mohall, Lamoure, Wishek, Wilton,
Bismarck, Harvey, Edgeley, Rolette, Dunseith, Powers Lake, Minot,
Steele, Ellendale, Goodrich, Oakes, Williston, Mcclusky, Glenburn,
Lignite, Stanley, Kulm, Gackle, Washburn, Jamestown, Towner, Turtle
Lake, and Underwood
222 PM CST Wed Jan 21 2026

...EXTREME COLD WARNING IN EFFECT FROM 6 AM THURSDAY TO NOON CST
SUNDAY...

* WHAT...Life-threatening wind chills as low as 55 below zero
  possible.

* WHERE...Portions of northern and central North Dakota, including
  the James River Valley.

* WHEN...From 6 AM Thursday to noon CST Sunday.

* IMPACTS...The life-threatening wind chills could cause frostbite on
  exposed skin in as little as 5 minutes. Hypothermia could develop
  shortly thereafter.

* ADDITIONAL DETAILS...The coldest period during this long-duration
  event is expected Thursday night through Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you must
be outside, be sure to cover all exposed skin.

&&

$$

NDZ017>020-031>034-042-045-220500-
/O.UPG.KBIS.EC.A.0001.260123T0000Z-260123T1800Z/
/O.NEW.KBIS.EC.W.0001.260123T0000Z-260123T1800Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Grant-Sioux-
Including the cities of Beach, Medora, Halliday, Solen, Hazen, New
Leipzig, Center, Selfridge, Dickinson, Fort Yates, Killdeer, Watford
City, Mandan, Carson, Beulah, and Elgin
222 PM CST Wed Jan 21 2026 /122 PM MST Wed Jan 21 2026/

...EXTREME COLD WARNING IN EFFECT FROM 6 PM CST /5 PM MST/ THURSDAY
TO NOON CST /11 AM MST/ FRIDAY...

* WHAT...Dangerously cold wind chills as low as 50 below expected.

* WHERE...Portions of western and south central North Dakota.

* WHEN...From 6 PM CST /5 PM MST/ Thursday to noon CST /11 AM MST/
  Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite on
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must go
outside.

&&

$$

Anglin
484 
WWUS73 KBIS 212354
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
554 PM CST Wed Jan 21 2026

NDZ040-041-043-044-220800-
/O.EXP.KBIS.WI.Y.0003.000000T0000Z-260122T0000Z/
/O.CON.KBIS.EC.W.0001.260123T0000Z-260123T1800Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, New England, Bowman, Mott, and
Hettinger
454 PM MST Wed Jan 21 2026

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...
...EXTREME COLD WARNING REMAINS IN EFFECT FROM 5 PM THURSDAY TO 11 AM
MST FRIDAY...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills
  as low as 45 below expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...From 5 PM Thursday to 11 AM MST Friday.

* IMPACTS...The dangerously cold wind chills Thursday evening through
  Friday morning will cause frostbite on exposed skin in as little as
  10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must be outside, be sure to cover all exposed skin.

&&

$$

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-220800-
/O.CON.KBIS.EC.W.0001.260122T1200Z-260125T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of New Town, Garrison, Bowbells, Oakes, Minot,
Tappen, Rugby, Linton, Bottineau, Mohall, Jamestown, Velva, Harvey,
Glenburn, Lignite, Underwood, Dunseith, Lamoure, Ashley, Turtle Lake,
Mcclusky, Carrington, Stanley, Rolla,
Towner, Steele, Portal, Drake, St. John, Wilton, Wishek, Edgeley,
Rolette, Ellendale, Columbus, Strasburg, Williston, Crosby, Napoleon,
Washburn, Shell Valley, Gackle, Parshall, Goodrich, Sherwood,
Bismarck, Powers Lake, Kulm, and Fessenden
554 PM CST Wed Jan 21 2026

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 AM THURSDAY TO NOON
CST SUNDAY...

* WHAT...Life-threatening wind chills as low as 55 below zero
  possible.

* WHERE...Northern and central North Dakota, including the James
  River Valley.

* WHEN...From 6 AM Thursday to noon CST Sunday.

* IMPACTS...The life-threatening wind chills will cause frostbite on
  exposed skin in as little as 5 minutes. Hypothermia could develop
  shortly thereafter.

* ADDITIONAL DETAILS...The coldest period during this long-duration
  event is expected Thursday night through Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you must
be outside, be sure to cover all exposed skin.

&&

$$

NDZ017>020-031>034-042-045-220800-
/O.CON.KBIS.EC.W.0001.260123T0000Z-260123T1800Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Grant-Sioux-
Including the cities of Hazen, Fort Yates, Medora, Watford City,
Killdeer, Selfridge, Halliday, New Leipzig, Elgin, Carson, Mandan,
Solen, Center, Dickinson, Beach, and Beulah
554 PM CST Wed Jan 21 2026 /454 PM MST Wed Jan 21 2026/

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 PM CST /5 PM MST/
THURSDAY TO NOON CST /11 AM MST/ FRIDAY...

* WHAT...Dangerously cold wind chills as low as 50 below expected.

* WHERE...Portions of western and south central North Dakota.

* WHEN...From 6 PM CST /5 PM MST/ Thursday to noon CST /11 AM MST/
  Friday.

* IMPACTS...The dangerously cold wind chills will cause frostbite on
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you must
be outside, be sure to cover all exposed skin.

&&

$$

Heinert

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 20, 10:52 AM MST, 1 hour 49 minutes earlier. Its key messages:

  • One to two inches of snow will fall between today and Wednesday, with two separate systems moving through the state. There are low chances for three inches of total snow across the west.
  • Windy Wednesday with medium to high chances for blowing snow. Visibility could be significantly reduced, especially in open country.
  • Very cold temperatures and life threatening wind chills are expected Thursday morning through Sunday morning.
Area forecast discussion, Jan 20, 10:52 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1152 AM CST Tue Jan 20 2026

.KEY MESSAGES...

- One to two inches of snow will fall between today and
  Wednesday, with two separate systems moving through the state.
  There are low chances for three inches of total snow across
  the west.

- Windy Wednesday with medium to high chances for blowing snow.
  Visibility could be significantly reduced, especially in open
  country.

- Very cold temperatures and life threatening wind chills are
  expected Thursday morning through Sunday morning.

&&

.UPDATE...
Issued at 1152 AM CST Tue Jan 20 2026

Widespread light snow is ongoing across the forecast area as
an upper shortwave moves over a surface trough. Visibilities are
occasionally reduced to the 1 to 3 mile range, but winds are
weak enough for now that we aren't seeing much of a blowing snow
impact yet. Grids are updated through the short term but no big
changes regarding current snow or the upcoming second wave that
begins tonight.

UPDATE
Issued at 911 AM CST Tue Jan 20 2026

We are starting to see more consistent snow observations across
western and north central North Dakota, with many of these spots
reporting visibility under 2 miles. An area of enhanced
reflectivity exists from the Hazen to Glen Ullin areas, and the
Beulah NDDOT webcam would confirm that there is some moderate
snow in this area compared to light snow / flurries elsewhere.
Made some minor adjustments to POPs with this update, otherwise
going forecast looks good for the day.

UPDATE
Issued at 610 AM CST Tue Jan 20 2026

Light snow is possible across the west and portions of the
central early this morning before the main snow arrives. The low
pressure and main wave of snow is now in eastern Montana, and
should arrive in the west in the next few hours as forecast.

&&

.DISCUSSION...
Issued at 330 AM CST Tue Jan 20 2026

Strong northwest flow continues aloft, with a surface high
pressure in the Upper Mississippi River Valley. In southern
Canada the next shortwave is taking shape. It will move through
the region today, producing snow along a surface trough from a
surface low.

Snow amounts for today will be around a trace along Highway 52,
to up to two inches in the southwest closest to the low. Winds
will get breezy with the pressure gradient tightening this
afternoon. With very little to no snow on the ground in the
southwest, blowing snow will be minimal. Visibilities however
could drop far as the winds and snow combine. As of now, no
Winter Weather Advisory issued for today as the snowfall will
be below four inches.

On the backside of this system, another shortwave and clipper
surface low will develop and move across the region for
Wednesday. There will be a short break in the action Tuesday
evening, before the snow starts again across the north around
midnight. This time, strong winds are expected across most of
North Dakota along with one inch of snow (generally). We have
blended the NBM winds with the NBM 90th percentile as we do
often. Forecast wind gusts are around 50mph from cold air
advection from a cold front, and a strong high pressure bubble.
The EFI values are around 0.7 to 0.8. We will likely either
need a Winter Weather Advisory for the low visibilities from the
falling and blowing snow, or a Wind Advisory that mentions
blowing snow. We will make that decision later in the day to see
if the snow totals change again or shift west more. The latest
run reduced the amounts and shifted the snow a little west. Post
cold front Wednesday afternoon, CAMs have some snow showers
across the region so we added a 20 percent mention of snow
through the afternoon.

The rest of the week will be very very cold. A large upper low
will spin out of the Arctic and into the Great Lakes. The
backside of this will force very cold 850mb, minus 40 degree
Celsius temperatures into the state. Starting Thursday morning
dangerous temperatures and wind chills are expected through
Sunday morning. Friday will by far be the coldest day with lows
in the morning dropping to 35 degrees F below zero across the
north, to 20 below in the south. Friday afternoon temperatures
will likely only warm to the 20s below in the north and teens
below in the south. Right now the deterministic NBM seems like
it could have a warm bias as highs are only single digits below
zero across the central and south. The deterministic highs are
close to the 90th percentile, something that could change to
colder as we get closer. With these very cold temperatures there will
be a very strong surface high pressure from far northern
Canada so winds will be relatively light. Wind Chill though
will still be around 40 to 50 below in the north. This very
strong and cold northerly flow will continue through Saturday
before switching back to northwest flow. This will warm
temperatures back to teens and 20s possibly...but the NBM
spreads are still large as cold air lingers in southern Canada
and could spread to North Dakota.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1152 AM CST Tue Jan 20 2026

Widespread low VFR to MVFR conditions as light snow and low
stratus is present across the forecast area. Snow will gradually
end this afternoon with low confidence in ceilings raising much
beyond low VFR, before a second wave of snow moves in tonight
and continues through the end of the TAF period. Light winds
will shift northwesterly this afternoon and evening and
increase, strengthening further Wednesday morning. Gusts up to
40 knots are possible and combined with falling snow, will lead
to blowing snow and potentially significantly reduced visibility
across the area.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...Smith
AVIATION...Jones
Hazardous weather outlook, Jan 20, 10:38 AM MST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1138 AM CST Tue Jan 20 2026

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1138 AM CST Tue Jan 20 2026 /1038 AM MST Tue Jan 20 2026/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Light snow accumulations and blowing snow could reduce
visibilities today, especially in the southwest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow accumulations combined with strong winds will likely
reduce visibilities Wednesday.

Very cold temperatures and life threatening wind chills are
expected Thursday to Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

MEJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 12:41 PM MSTExtreme Cold WatchBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more25 hr
Jan 20, 12:52 PM MSTWinter Weather AdvisoryBISBillings, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more30 hr

Nearby

Wind Advisories in North Dakota, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.